Alert archive / Alabama / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 505, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Sep 24, 2000, 5:23 PM CDT for DeKalb County, Alabama. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 24, 2000, 5:23 PM CDT (22:23 UTC)
- Expired
- Sep 24, 2000, 6:00 PM CDT
- In force
- 37 min
- Issued by
- NWS Birmingham, AL
- Area
- Whole counties
County DeKalb County, AL
The radar
The Northeast Alabama radar (KHTX), 58 km from the middle of the area, began a volume at 22:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 10.4 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1197 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 642 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- -6 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KBMX 242223 SVRBHM ALC049-242300- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 523 PM CDT SUN SEP 24 2000 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DEKALB COUNTY IN NORTHEAST ALABAMA * UNTIL 600 PM CDT * AT 520 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER RAINSVILLE...MOVING EAST AT 25 MPH. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...FORT PAYNE... AND VALLEYHEAD. STRONG DAMAGING WIND...LARGE HAIL...AND VERY HEAVY RAIN ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY SHELTER UNTIL THE STORM PASSES. NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 24, 3:18 PM CDT, 2 hours 5 minutes earlier.
Area forecast discussion, Sep 24, 3:18 PM CDT, 2 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 318 PM CDT SUN SEP 24 2000 DEVELOPING SURFACE LOW OVER SOUTHERN ARKANSAS WILL MOVE E-NE ALONG SURFACE BOUNDARY OVERNIGHT AND PASS ACROSS THE EXTREME NW SECTIONS OF THE AREA. FRONTAL BOUNDARY WILL SHIFT SE ACROSS THE AREA DURING THE DAY ON MONDAY PASSING THROUGH BHM BY MID DAY AND THROUGH MGM DURING THE LATE AFTERNOON HOURS. MAIN UPPER TROF WILL SHIFT RAPIDLY SE ACROSS THE AREA LATE MON NITE ALLOWING MUCH COOLER AND DRIER AIR INTO THE AREA ON TUESDAY AS UPPER FLOW BECOMES NW. MAIN FORECAST PROBLEMS ARE WHAT TO DO WITH MENTION OF POSSIBLE SVR TSTMS AND THEN FORECAST POPS. CURRENT SPC THINKING HAS CHANGED SOMEWHAT WITH MAIN THREAT OF POSSIBLE SVR WX NOW MAINLY WEST OF THE AREA. GIVEN THIS CURRENT UPDATE WILL REMOVE SVR WORDING FROM THE FORECAST. HOWEVER...STRONG STORMS STILL POSSIBLE MAINLY ACROSS THE EXTREME NW AS DWPTS REMAIN IN THE MID 70S...PRECIP WATER NEAR 2 INCHES AND CAPES CLOSE TO 2200 J/KG WITH SFC LOW APPROACHING. FORECAST POPS CONT TO FLIP FLOP DEPENDING ON MODEL CHOICE BUT WILL GO WITH HIGH POPS ACROSS THE NRN HALF TONIGHT AND MONDAY IN VICINITY OF SFC LOW AND FRONT...THEN TAPER POPS LOWER TOWARDS THE SOUTH. SMALL POPS MON NITE AS STRONG VORT MAX MOVES ACROSS...THEN CLEARING ON TUESDAY. BASED TEMPS ON FORECASTED FRONTAL MOVEMENT AND PRECIP EXPECTED TONIGHT AND MONDAY...THEN CLOSE TO FWC DATA MON NITE AND TUE. HSV 70/74/50/68 8820 BHM 70/79/54/70 7720 MGM 71/84/58/74 4630 .BHM...NONE.
In the hours before
Special weather statement, Sep 24, 1:15 PM CDT, 4 hours 8 minutes before
ALZ001>038-040>050-242215- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 115 PM CDT SUN SEP 24 2000 HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA. THE INGREDIENTS FOR SCATTERED STRONG TO SEVERE STORMS WILL COME TOGETHER LATE THIS AFTERNOON...THROUGH MONDAY MORNING...MAINLY NORTH OF A TUSCALOOSA...TO BIRMINGHAM...TO ANNISTON LINE. LATEST SURFACE DATA INDICATES A WARM MOIST AIRMASS IS IN PLACE WITH DEW POINTS IN THE MID 70S. A THUNDERSTORM COMPLEX IS MOVING EAST THROUGH CENTRAL TENNESSEE...WITH A SECOND COMPLEX ACROSS SOUTHERN ARKANSAS...ASSOCIATED WITH A LOW PRESSURE SYSTEM. THIS SECOND THUNDERSTORM COMPLEX WILL CONTINUE TO MOVE EAST...AND BEGIN AFFECT NORTHWESTERN ALABAMA BY LATE THIS AFTERNOON. WEAK MULTI-CELL STORMS WITH A POTENTIAL FOR DAMAGING WINDS AND MARGINALLY SEVERE HAIL ARE ANTICIPATED. HAZARDOUS WEATHER IS POSSIBLE. ALABAMA STORM SPOTTERS AND EMERGENCY MANAGEMENT 9PERSONNEL NEED TO KEEP AWARE OF THIS DEVELOPING WEATHER. ACTIVATION IS POSSIBLE LATER THIS AFTERNOON FOR THE NORTHWEST AND OVER THE NORTH AND PORTIONS OF CENTRAL ALABAMA OVERNIGHT AND INTO MONDAY MORNING.
Special weather statement, Sep 24, 2:21 PM CDT, 3 hours 2 minutes before
ALZ001>038-040>050-242330- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 221 PM CDT SUN SEP 24 2000 HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA. THE INGREDIENTS FOR SCATTERED STRONG TO SEVERE STORMS WILL COME TOGETHER LATE THIS AFTERNOON...THROUGH MONDAY MORNING...MAINLY NORTH OF A TUSCALOOSA...TO BIRMINGHAM...TO ANNISTON LINE. LATEST SURFACE DATA INDICATES A WARM MOIST AIRMASS IS IN PLACE WITH DEW POINTS IN THE MID 70S. A THUNDERSTORM COMPLEX IS MOVING EAST THROUGH CENTRAL TENNESSEE...WITH A SECOND COMPLEX ACROSS SOUTHERN ARKANSAS...ASSOCIATED WITH A LOW PRESSURE SYSTEM. THIS SECOND THUNDERSTORM COMPLEX WILL CONTINUE TO MOVE EAST...AND BEGIN AFFECT NORTHWESTERN ALABAMA BY LATE THIS AFTERNOON. WEAK MULTI-CELL STORMS WITH A POTENTIAL FOR DAMAGING WINDS AND MARGINALLY SEVERE HAIL ARE ANTICIPATED. HAZARDOUS WEATHER IS POSSIBLE. ALABAMA STORM SPOTTERS AND EMERGENCY MANAGEMENT LPERSONNEL NEED TO KEEP AWARE OF THIS DEVELOPING WEATHER. ACTIVATION IS POSSIBLE LATER THIS AFTERNOON FOR THE NORTHWEST AND OVER THE NORTH AND PORTIONS OF CENTRAL ALABAMA OVERNIGHT AND INTO MONDAY MORNING.
Local storm report, Sep 24, 3:37 PM CDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
337 PM CDT SUN SEP 24 2000
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
330 PM HUNTSVILLE AL 0.88 INCH HAIL
09/24/00 MADISON NICKEL SIZE HAIL WAS
REPORTED IN THE NORTHERN
PART OF THE CIqTY OF
HUNTSVILLE.The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 23, 8:05 PM CDT | Severe Thunderstorm Warning | BMX | Elmore | 25 min |
| Sep 23, 8:31 PM CDT | Severe Thunderstorm Warning | BMX | Elmore, Tallapoosa | 29 min |
| Sep 24, 3:27 PM CDT | Severe Thunderstorm Warning | BMX | Madison | 33 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.